Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jan 18, 2018, 9:09 AM EST for Genesee County, New York. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 18, 2018, 9:09 AM EST (14:09 UTC)
- Expired
- Jan 18, 2018, 11:00 AM EST
- In force
- 111 min
- Issued by
- NWS Buffalo, NY
County Genesee County, NY
The radar
The Buffalo radar (KBUF), 6 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.2 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
255
WWUS81 KBUF 181409
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
909 AM EST THU JAN 18 2018
NYZ010-011-181600-
Genesee-Northern Erie-
909 AM EST THU JAN 18 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT NORTHERN ERIE AND WESTERN
GENESEE COUNTIES...
Lake effect snow will continue to increase across much of northern
Erie and western Genesee counties through mid to late morning.
Snowfall will become moderate, with snowfall rates of a half inch to
one inch per hour.
Southwest winds gusting to 35 mph will also produce blowing and
drifting snow in open areas. Travel conditions will steadily
deteriorate this morning across the Buffalo Metro Area and western
Genesee County.
This includes Interstate 90 between exits 55 and 48.
Conditions can deteriorate rapidly in lake effect snow situations.
Be prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4300 7902 4302 7884 4309 7850 4308 7847
4310 7846 4312 7832 4305 7817 4289 7823
4287 7839 4287 7849 4283 7858 4279 7893
4280 7892 4287 7892 4293 7890 4296 7893
4296 7896
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 18, 6:51 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Jan 18, 6:51 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
651 AM EST Thu Jan 18 2018
.SYNOPSIS...
Lake effect snows will return to portions of the forecast area
today. Snow showers will linger longest east of Lake Ontario, into
Friday morning, as an upper level disturbance transits the area
tonight. Temperatures will begin to rise on Friday, with mild
readings in the 40s by the weekend thanks to the development of
broad southerly flow around high pressure over the Southeast. The
influence of the high should keep most areas dry for much of the
weekend before a low pressure system tracking across the central
U.S. brings wet weather to start the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A narrow ridge extending northeast off of high pressure centered
over the lower Mississippi valley has crossed the area overnight,
and this ridge has suppressed any lake effect activity thus far, in
spite of regional satellite imagery that continues to show a plume
of lake effect clouds streaming off of Lake Ontario.
While things have been quiet overnight, expect lake effect snow
showers to ramp back up again as we move through the morning hours
as the surface ridge moves off to the east. WV imagery shows a
relative increase in moisture upstream, supporting NAM BUFKIT
profiles that show an increase in 925-850mb moisture after 12Z.
While this moisture layer is shallow, it is positioned within the
-12 to -18C dendritic growth zone, and with persistent cold air in
the low levels on southwesterly low level flow, it is expected that
we will see lake effect showers develop as this nominally more moist
airmass infiltrates the region. While mesoscale models continue to
downplay this lake effect scenario, it is worth noting that they
also missed yesterday's lake effect snows, likely due to the very
shallow nature of the airmass involved. With that in mind, this
forecast continues to support 2-3 inches of low-density, fluffy snow
across the Buffalo metro today, with a few more inches east of Lake
Ontario, where accumulations are enough to warrant continuing a
winter weather advisory.
In addition to the snow, the continued presence of a tight gradient
across the region will continue to produce strong winds aloft that
will have no trouble mixing down to the surface today, producing
winds gusting to 35 mph. This may reduce visibilities considerably
where snow is falling, while drifting of snow across roadways may be
an issue even where snow is not falling. The winds will also make
for another raw day across the area, with wind chills remaining in
the single digits across much of the forecast area, even with highs
that will top out in the low to mid 20s.
A well-defined, but weakening upper level disturbance will cross
the region tonight, helping to maintain snow showers east of Lake
Ontario. Moisture with this feature, and thus the bulk of any shower
activity will likely remain confined to the northern half of the
forecast area, while developing warm advection should shut off any
lingering lake effect showers off of Lake Erie this evening.
Temperatures will change little overnight, thanks to aforementioned
warm advection.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure centered over the Southeast states Friday will ridge
north into southern NY beneath expanding mid-level ridging over the
eastern Great Lakes. Lingering cool air at 850mb (-12C) Friday
morning should continue to support some lingering lake
enhanced/upslope snow showers east of Lake Ontario before
ending/tapering off later in the evening as surface and midlevel
ridging increase subsidence over the area. There is a lower risk of
potentially some freezing drizzle as thermal profiles show moisture
confined to below the dendritic snow growth zone. Otherwise, outside
of this limited lake effect, expect dry weather Friday. Warm air
advection aloft will help push temperatures back to near normal
levels with Highs expected to reach within a few degrees either side
of the freezing mark.
A 50-60kt low level jet is forecast to shift over western and
central NY Friday night. While the warm advection should keep the
highest gusts from mixing down to the surface, surface gusts beneath
the inversion per BUFKIT data should run around 40 mph with a tight
pressure gradient across the eastern Great Lakes. Temps Friday night
should rise a few degrees overnight in response to continuing warm
air advection under strengthening southwest flow.
Saturday, a lingering tight pressure gradient will result in
continued gusty winds to around 40mph especially across the Niagara
Frontier. Ridging over our region should promote dry weather with
only a slight chance for a rain shower on the Tug with westerly
upslope flow. The low level jet will boost 850mb temps above 0C for
the weekend which should help surface highs to push to near or into
the 40s. Winds will slacken Saturday night with the relaxing of the
pressure gradient and departure of the low level jet. Mostly cloudy
skies will keep overnight lows limited to within a few degrees
either side of the freezing mark.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday and Sunday night, a zonal mid-level flow with moisture
connection from the Gulf of Mexico along with increasing low level
southwesterly flow across Western and Central NY will bring similar
mild temperatures ahead of low pressure lifting out of the Central
Plains states. Warm air and moisture advection will bring increasing
chances of western NY rain and North Country possibly wintry mix
ahead of the low. POPs spread from the western Souther Tier north
and east later Sunday into Sunday night. Highs in the upper 30s to
low 40s Sunday will only slip a few degrees into the 30s Sunday
night. This may pose a problem east of Lake Ontario of temps dip
below freezing in the presence of rain.
The warm front is forecast to be over the North Country on Monday
where likely POPs for rain or rain/snow/mix have been placed. Just a
chance of rain in WNY behind the warm front and ahead of an
approaching cold front. Highest POPs in the long term (Likely) in
place Monday night where a cold front and low level jet, tied to low
pressure lifting across the western Great Lakes, is forecast to
cross our region. Thermal profiles support plain rain across western
NY with rain/snow or possible wintry mix in the North Country. PWATs
near 3/4 of an inch should bring some moderate to possibly heavy
rainfall.
Tuesday into Wednesday, Cooler air will rush back into the region
with blustery southwest to west winds behind the cold front. This
will bring a return to more seasonable mid-winter temperatures for
mid-week along with the potential for more lake effect snow within
wraparound moisture and lowering 850mb temps.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
WV imagery shows increasing moisture across the region this morning.
This will allow for lake effect snow showers to develop ENE of the
lakes between 12-15Z, with IFR conditions in -SHSN persisting at
KART/KBUF through much of the day Thursday, while mainly VFR
conditions will persist outside of lake effect areas through most of
the period. An upper level disturbance will cross the lower Great
Lakes tonight, bringing a chance for more scattered snow showers and
associated MVFR conditions, with IFR conditions across higher
terrain east of Lake Ontario.
Outlook...
Friday...MVFR with a chance of snow showers E of Lake Ontario. VFR
elsewhere.
Friday night through Sunday...Mainly VFR.
Monday...Mainly VFR with a chance of rain showers.
Tuesday...IFR with rain early changing to lake effect snow late.
&&
.MARINE...
A persistent pressure gradient will maintain brisk west-
southwesterly flow across the lakes into the upcoming weekend, and
small craft advisories remain in place into Saturday. High pressure
nosing across the region will relax the winds Sunday before winds
freshen once again on Monday ahead of a strong low pressure system
tracking out of the central Plains.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 7 AM EST Friday for NYZ006>008.
MARINE...Small Craft Advisory until 10 PM EST Saturday for LEZ040-041.
Small Craft Advisory until 4 AM EST Sunday for
LOZ042>045.
&&
SYNOPSIS...WOOD
NEAR TERM...WOOD
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...WOOD
MARINE...WOODHazardous weather outlook, Jan 18, 5:21 AM EST, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 521 AM EST Thu Jan 18 2018 NYZ006>008-191030- Oswego-Jefferson-Lewis- 521 AM EST Thu Jan 18 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-019>021-085-191030- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 521 AM EST Thu Jan 18 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-191030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 521 AM EST Thu Jan 18 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Jan 18, 7:25 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
725 AM EST THU JAN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW S WATERTOWN 43.97N 75.91W
01/17/2018 M4.1 INCH JEFFERSON NY COCORAHS
&&
EVENT NUMBER BUF1800228
HITCHCOCKSpecial weather statement, Jan 18, 9:09 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
909 AM EST THU JAN 18 2018
NYZ010-011-181600-
Genesee-Northern Erie-
909 AM EST THU JAN 18 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT NORTHERN ERIE AND WESTERN
GENESEE COUNTIES...
Lake effect snow will continue to increase across much of northern
Erie and western Genesee counties through mid to late morning.
Snowfall will become moderate, with snowfall rates of a half inch to
one inch per hour.
Southwest winds gusting to 35 mph will also produce blowing and
drifting snow in open areas. Travel conditions will steadily
deteriorate this morning across the Buffalo Metro Area and western
Genesee County.
This includes Interstate 90 between exits 55 and 48.
Conditions can deteriorate rapidly in lake effect snow situations.
Be prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4300 7902 4302 7884 4309 7850 4308 7847
4310 7846 4312 7832 4305 7817 4289 7823
4287 7839 4287 7849 4283 7858 4279 7893
4280 7892 4287 7892 4293 7890 4296 7893
4296 7896
HITCHCOCKNearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.